Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS State College, PA

July 27, 2006Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2006, 5:06 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 5:06 PM EDT (21:06 UTC)
Expired
Jul 27, 2006, 6:15 PM EDT
In force
69 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Lancaster County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 161 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:06 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 27, 4:06 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT THU JUL 27 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER THIS AFTERNOON WILL KEEP DISCUSSION BRIEF. NUMEROUS
TSTORMS ACROSS CENTRAL PA THIS AFTERNOON WITH SOME STRONGER CELLS.
THESE DEVELOPED AHEAD OF SHORTWAVE NOW MOVING ACROSS THE
COMMONWEALTH WITH HELP FROM INCREASING CAPE AND STILL GENEROUS LOW
LEVEL MOISTURE. THE STORMS WILL DECREASE BY MID EVENING AS WAVE
MOVES EAST AND ATMOSPHERE COOLS AND STABILIZES. NEXT WAVE MOVES
EAST FROM THE OHIO VALLEY LATE TONIGHT INTO FRI WITH FRONTAL
BOUNDARY STALLING NORTH OF PA. THIS WILL KEEP HOT AND HUMID
CONDITIONS AROUND AND BRING ANOTHER ROUND OF SHOWERS/TSTORMS FOR
FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS FRONT REMAINS NORTH OF REGION AND GRADUALLY WEAKENS THROUGH THE
WEEKEND...HIGH PRESSURE RIDGE WILL SLOWLY BUILD IN...WITH HOT AND
HUMID CONDITIONS CONTINUING. SCATTERED/ISOLATED SHOWERS WILL BE
AROUND THROUGH THE WEEKEND BEFORE CAP STRENGTHENS FOR THE FIRST
HALF OF NEXT WEEK. BACK DOOR TYPE COOL FRONT ATTEMPTS TO SLIDE
SOUTH OUT OF NEW ENGLAND LATER IN THE WEEK...COOLING TEMPS A BIT
BUT INCREASING CHANCES FOR RAIN.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS PLENTIFUL OVER CWA THIS AFTERNOON
PRODUCING PLENTY OF RAIN AND LIGHTNING. RAIN AND HZ/BR BRINGING
VSBY DOWN TO 1/2 SM IN SOME AREAS. KEPT RAIN AND THUNDER IN TAFS
THIS EVENING AND THEY HAVE THE POSSIBILITY TO DROP CONDITIONS TO
IFR. RAIN AND BR WILL BE PREVALENT OVER CWA INTO EVENING AND
POSSIBLY OVERNIGHT AND EXPECT VRF/MVFR CONDITIONS TO SUSTAIN
THROUGH THE NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR
LONG TERM...RXR
AVIATION...ONDREJIK/MARTIN
Hazardous weather outlook, Jul 27, 5:03 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT THU JUL 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
503 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE WILL BE IN PLACE ACROSS PENNSYLVANIA LATE TODAY
AND FRIDAY. THUNDERSTORMS THAT FORM IN THIS AIRMASS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AS WELL AS ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS...CONTAINING TORRENTIAL DOWNPOURS
AND DAMAGING WIND GUSTS...ARE POSSIBLE FRIDAY
AFTERNOON...ESPECIALLY OVER NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 3:43 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT THU JUL 27 2006

PAZ050-052-272015-
NORTHUMBERLAND-SNYDER-
343 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND EASTERN
SNYDER COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SELINSGROVE...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR PORT TREVERTON AROUND 350
PM...HERNDON AROUND 355 PM...RESLER AROUND 405 PM...REBUCK AND URBAN
AROUND 410 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15.

FORECASTER: DANGELO
Special weather statement, Jul 27, 4:01 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT THU JUL 27 2006

PAZ064-065-272100-
ADAMS-YORK-
401 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT ADAMS AND YORK COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR HEIDLERSBURG...NEW OXFORD...
YORK SPRINGS AROUND 410 PM...ABBOTTSTOWN AROUND 415 PM...EAST
BERLIN...LAKE MEADE AROUND 420 PM...THOMASVILLE...SPRING GROVE...
WELLSVILLE AROUND 430 PM AND WEIGELSTOWN AROUND 435 PM.

WIND GUSTS TO 45 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 13 AND 32.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 94.

FORECASTER: DANGELO
Special weather statement, Jul 27, 4:03 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT THU JUL 27 2006

PAZ042-272045-
SULLIVAN-
403 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF SHICKSHINNY...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR RICKETTS GLEN STATE PARK
AROUND 410 PM.

WIND GUSTS TO 40 MPH...HEAVY RAIN AND INTENSE LIGHTNING ARE POSSIBLE
WITH THIS STORM.

FORECASTER:ONDREJIK
Special weather statement, Jul 27, 4:22 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT THU JUL 27 2006

PAZ006-011-012-037-041-045-046-272115-
CAMERON-NORTHERN CLINTON-NORTHERN LYCOMING-POTTER-SOUTHERN CLINTON-
SOUTHERN LYCOMING-TIOGA-
422 PM EDT THU JUL 27 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...CLINTON...
LYCOMING...POTTER AND TIOGA COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF ST. MARYS TO 10 MILES SOUTHWEST OF LOCK HAVEN...MOVING EAST AT 30
MPH. THE THUNDERSTORMS WILL BE NEAR KEATING SUMMIT AND WHARTON
AROUND 430 PM...MCELHATTAN AND LOGANTON AROUND 445 PM...LYMAN RUN
STATE PARK AND DENTON HILL STATE PARK AROUND 500 PM...ELIMSPORT AND
CEDAR RUN AROUND 515 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 171 AND 194...I-180 BETWEEN MILE MARKERS 10
AND 29. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE
6...ROUTE 15...ROUTE 220...STATE ROAD 120.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE AS STORMS MOVE
THROUGH.

FORECASTER:  RXR
Special weather statement, Jul 27, 4:37 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT THU JUL 27 2006

PAZ057-063-272100-
CUMBERLAND-DAUPHIN-
437 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND DAUPHIN
COUNTIES...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF LOWER ALLEN...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR STEELTON...HIGHSPIRE...PROGRESS
AROUND 445 PM...RUTHERFORD HEIGHTS...COLONIAL PARK...MIDDLETOWN...
LINGLESTOWN AROUND 450 PM...HUMMELSTOWN...CLIFTON AND SKYLINE VIEW
AROUND 455 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO
Local storm report, Jul 27, 4:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     1 SSE SELINSGROVE       40.79N 76.86W
07/27/2006                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            TREES DOWN IN THE ISLE OF QUE.

0405 PM     TSTM WND DMG     4 S SUNBURY             40.80N 76.79W
07/27/2006                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            ONE TREE DOWN IN LOWER AUGUSTA TOWNSHIP.

0415 PM     TSTM WND DMG     4 NE SUNBURY            40.90N 76.73W
07/27/2006                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            TREES DOWN ALONG ROUTE 145 IN UPPER AUGUSTA TOWNSHIP.

0430 PM     TSTM WND DMG     EAST BERLIN             39.94N 76.98W
07/27/2006                   ADAMS              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

PAJ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:00 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton60 min
Jul 27, 2:10 PM EDTTornado WarningCTPClinton50 min
Jul 27, 3:53 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder67 min
Jul 27, 4:14 PM EDTSevere Thunderstorm WarningCTPAdams, York61 min
Jul 27, 4:24 PM EDTSevere Thunderstorm WarningCTPMontour36 min
Jul 27, 4:32 PM EDTSevere Thunderstorm WarningCTPColumbia43 min
Jul 27, 4:58 PM EDTSevere Thunderstorm WarningCTPDauphin47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.